Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 122, NWS St. Louis, MO

June 14, 2018Franklin County, Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 14, 2018, 6:08 PM CDT for Franklin County, Jefferson County, Saint Louis County, Missouri. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2018, 6:08 PM CDT (23:08 UTC)
Expired
Jun 14, 2018, 7:00 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MO, Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 38 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:21 PM CDTTSTM WND DMG2 Se House Springs, MOLARGE TREE, PARTIALLY ROTTEN AT BASE, SNAPPED OFF AND FELL ONTO A MOBILE HOME CAUSING CONSIDERABLE DAMAGE. NO ONE WAS HOME AT THE TIME.
Jun 14, 6:25 PM CDTTSTM WND DMGHillsboro, MOTREES DOWN.
Jun 14, 6:50 PM CDTTSTM WND GST 60Hillsboro, MOTV VIEWER CALLED IN A 60 MPH WIND ESTIMATE.
Jun 14, 6:53 PM CDTTSTM WND DMGLonedell, MOTV VIEWER CALLED IN TO REPORT DOWNED TREES IN THE LONEDELL AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WUUS53 KLSX 142308
SVRLSX
MOC071-099-189-150000-
/O.NEW.KLSX.SV.W.0122.180614T2308Z-180615T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
608 PM CDT THU JUN 14 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Jefferson County in east central Missouri...
  Southeastern Franklin County in east central Missouri...
  Southwestern St. Louis County in east central Missouri...

* Until 700 PM CDT.

* At 608 PM CDT, a severe thunderstorm was located near Byrnes Mill,
  moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wildwood, Eureka, Pacific, Pevely, Herculaneum, Hillsboro, Byrnes
  Mill, Gray Summit, High Ridge, Cedar Hill, Antonia, Murphy,
  Barnhart, Cedar Hill Lakes, House Springs, Dittmer, Horine,
  Lonedell, Scotsdale and Parkdale.

This includes the following highways...
 Interstate 44 in Missouri between exits 253 and 269.
 Interstate 55 in Missouri between exits 178 and 180.

This also includes  Route 66 State Park, Sandy Creek Covered Bridge
Historic Site, and Robertsville State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3849 9085 3854 9051 3825 9037 3820 9081
      3820 9084
TIME...MOT...LOC 2308Z 342DEG 11KT 3844 9065 

HAIL...1.00IN
WIND...60MPH
 
$$

Byrd
1 follow-up statement
909 
WWUS53 KLSX 142334
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
634 PM CDT THU JUN 14 2018

MOC071-099-189-150000-
/O.CON.KLSX.SV.W.0122.000000T0000Z-180615T0000Z/
Jefferson MO-Franklin MO-St. Louis MO-
634 PM CDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN JEFFERSON...SOUTHEASTERN FRANKLIN AND SOUTHWESTERN ST.
LOUIS COUNTIES...

At 633 PM CDT, a severe thunderstorm was located over House Springs,
moving south at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wildwood, Eureka, Pacific, Pevely, Herculaneum, Hillsboro, Byrnes
Mill, Gray Summit, High Ridge, Cedar Hill, Antonia, Murphy, Barnhart,
Cedar Hill Lakes, House Springs, Dittmer, Horine, Lonedell, Scotsdale
and Parkdale.

This also includes  Route 66 State Park, Sandy Creek Covered Bridge
Historic Site, and Robertsville State Park.
 
This includes the following highways...
 Interstate 44 in Missouri between exits 253 and 269.
 Interstate 55 in Missouri between exits 178 and 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3849 9085 3854 9051 3825 9037 3820 9081
      3820 9084
TIME...MOT...LOC 2333Z 339DEG 6KT 3839 9058 

HAIL...1.00IN
WIND...60MPH
 
$$

Byrd

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:20 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 14, 4:20 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
420 PM CDT Thu Jun 14 2018

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 259 PM CDT Thu Jun 14 2018

...A Few Strong Storms This Afternoon/Evening...

The synoptic pattern early this afternoon features an upper-level
ridge extending from the southern Plains into the Midwest region.
This regime will change little through the period, leaving eastern
MO/IL on the periphery of the ridge and keeping parts of the area
susceptible to convection.

We continue to monitor a complex of thunderstorms dropping south
from northeast MO and west-central IL into portions of east-
central MO and western IL. This area of thunderstorms has showed a
weakening trend over the past half hour, as the trend has been for
the thunderstorms to become more outflow dominated. However, the
airmass along/south of the I-70 corridor remains strongly unstable
with MLCAPEs of 2500-3000 J/kg. Bulk shear values are very weak,
generally less than 20 knots, thus do not expect significant
organization to the storms. That being said, the strongly
unstable airmass will likely be enough to continue to foster
strong to locally severe thunderstorms capable of locally damaging
winds to 60 mph and hail to the size of quarters, especially on a
line from Montgomery County, MO southward to Reynolds County, MO
where it appears outflow from the convection up north is
intersecting the synoptic warm front, giving storms more of a
forced vertical ascent.

Otherwise, storms should diminish this evening as the boundary
layer cools and nocturnal stabilization takes place. It appears
however that renewed convection will develop as a low-level jet
yet again develops across portions of eastern IA and northern IL.
This convection may impact portions of Illinios or even far
eastern MO Friday morning depending on how far east the synoptic
warm front is able to push. For now, do not have high confidence
in how this potential covective cluster will play out, thus will
continue with fairly low pops Friday. Temperatures will be warm,
with heat index values ranging from 100 to 105 degrees, with the
highest values in the St. Louis metro. Going Heat Advisory looks
good.

Deitsch

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 259 PM CDT Thu Jun 14 2018

The synoptic pattern will feature strong ridging aloft this
weekend, briging hot and mainyl dry conditions. The ridge will
break down by the beginning of next week which will allow for more
unsettled weather to return.

Main brunt of the heat will be felt Saturday into Sunday and
perhaps into Monday as the upper-level ridge builds and southerly
surface flow commences. Heat index values will push to around
100-107 those days, with the highest values in the St. Louis
metro. Therefore, going Heat Advisory still looks good. Chances
for showers and thunderstorms will return early next week as a
cold front sags into the region. Due to the thunderstorms
expected, temperatures will be slightly cooler.

Deitsch

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1239 PM CDT Thu Jun 14 2018

Main TAF concern will be a convective complex moving into UIN and
additional thunderstorm development possible elsewhere this
afternoon. Complex should move into UIN just after 19Z, with the
outflow winds just ahead of the storms possibly exceeding 30
knots. Elsewhere, additional thunderstorm development is possible
near COU, but scattered coverage precludes anything more than VCTS
for now. Uncertainty is higher in the St. Louis metro sites. It
is possible the outflow of the storms near UIN may develop
additional storms this afternoon near the St. Louis sites, but
confidence in this occurring is not high enough to include a
mention at this time. Outside of thunderstorms, expect increasing
diurnal cumulus and high cloudiness.

SPECIFICS FOR KSTL:
Keeping an eye on the convective complex near UIN. The outflow
from these thunderstorms could potentially develop additional
thunderstorms near STL later this afternoon. However, confidence
in this scenario is still fairly low, so will continue with a dry
TAF for now. Otherwise, expect VFR conditions with diurnal cu this
afternoon and some passing high clouds this afternoon through
tonight. Winds through the period will be out of SSE around 5-10
knots.

Deitsch

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon Friday to 8 PM CDT Sunday for Saint
     Charles MO-Saint Louis City MO-Saint Louis MO.

IL...Heat Advisory from noon Friday to 8 PM CDT Sunday for Madison IL-
     Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Jun 14, 4:23 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
423 PM CDT Thu Jun 14 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
423 PM CDT Thu Jun 14 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Strong to locally severe thunderstorms remain possible through
early this evening. Main threats will be locally damaging winds to
60 mph and large hail to the size of quarters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A dangerous combination of heat and humidity is expected to begin
Friday afternoon for portions of the area and continue through at
least Sunday, and possibly into Monday. Peak heat index values
will range from 100 to 106 each afternoon and early evening. The
highest values will occur in the Saint Louis metro area, where a
Heat Advisory has been issued from Friday afternoon through early
Sunday evening. See the Heat Advisory product for additional
details.

The chance for non-severe thunderstorms will continue over parts
of the area on Friday, then resume again for Monday, Tuesday, and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through early this evening.

Deitsch

In the hours before

Local storm report, Jun 14, 3:38 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             LADDONIA                39.25N 91.64W
06/14/2018  E1.00 INCH       AUDRAIN            MO   LAW ENFORCEMENT

            VIA NWS CHAT.

&&

CMK
Local storm report, Jun 14, 4:18 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     2 NNE HULL              39.74N 91.19W
06/14/2018                   PIKE               IL   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS STATE HIGHWAY 92.

&&

CARNEY
Local storm report, Jun 14, 4:26 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
426 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     1 W TROY                38.98N 90.99W
06/14/2018                   LINCOLN            MO   TRAINED SPOTTER

            4-6 INCH TREE LIMBS DOWN.

0422 PM     HAIL             1 W TROY                38.98N 90.99W
06/14/2018  M1.00 INCH       LINCOLN            MO   TRAINED SPOTTER

&&
Local storm report, Jun 14, 4:38 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 S TROY                38.97N 90.98W
06/14/2018  M1.25 INCH       LINCOLN            MO   TRAINED SPOTTER

            HALF DOLLAR SIZED HAIL ON THE SOUTH SIDE OF
            TROY.

&&

CARNEY
Local storm report, Jun 14, 4:52 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
452 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             WRIGHT CITY             38.83N 91.02W
06/14/2018  M1.00 INCH       WARREN             MO   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL IN WRIGHT CITY.

0400 PM     TSTM WND DMG     DANVILLE                38.91N 91.53W
06/14/2018                   MONTGOMERY         MO   LAW ENFORCEMENT

            SEMI TRUCK BLOWN OVER ON I-70 NEAR DANVILLE.
            TIME IS APPROXIMATE.

&&
Local storm report, Jun 14, 6:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
601 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     1 ENE SAINT CHARLES     38.80N 90.49W
06/14/2018                   ST. CHARLES        MO   NWS EMPLOYEE

            TREES DOWN DAMAGING A FENCE.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:50 AM CDTHeat AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis24 hr
Jun 14, 1:03 PM CDTSpecial Weather StatementLSXKnox, Lewis, Shelby42 min
Jun 14, 1:56 PM CDTSevere Thunderstorm WarningLSXMonroe49 min
Jun 14, 2:08 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls25 min
Jun 14, 2:36 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Ralls39 min
Jun 14, 2:40 PM CDTSevere Thunderstorm WarningLSXMonroe50 min
Jun 14, 3:12 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Montgomery, Pike, Ralls48 min
Jun 14, 3:44 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery46 min
Jun 14, 4:20 PM CDTSevere Thunderstorm WarningLSXLincoln40 min
Jun 14, 4:32 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren43 min
Jun 14, 4:45 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Warren45 min
Jun 14, 5:05 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Warren40 min
Jun 14, 5:14 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Saint Charles, Warren61 min
Jun 14, 5:18 PM CDTSevere Thunderstorm WarningLSXCallaway, Osage29 min
Jun 14, 5:37 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis38 min
Jun 14, 6:09 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage20 min
Jun 14, 6:42 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois, Washington48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.